Pennsylvania, 2003

Flash Flood in Pennsylvania, August 16, 2003

August 16, 2003 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms also dropped copious amounts of rain over Eldred, Polk and Chestnuthill Townships. The heaviest rain fell along the Polk and Chestnuthill Township border around Gilbert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms also dropped copious amounts of rain over Eldred, Polk and Chestnuthill Townships. The heaviest rain fell along the Polk and Chestnuthill Township border around Gilbert. Doppler Radar storm total estimates reached between 6 and 8 inches in the area. A SKYWARN Spotter in Kukletown (Eldred Township) measured 7.25 inches of rain in one hour. Creeks flooded yards and basements and damaged crops. Numerous creeks flooded around Brodheadsville (Chestnuthill Township). Firefighters were making makeshift dikes of ladders and tarp to steer flood waters away from homes. U.S. Route 209 between Gilbert Road and Pennsylvania State Route 534 in Kresgeville was closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 9:00 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 9:00 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 AM EDT SAT AUG 16 2003

QUICK UPDATE TO CHG AFTN CHC TO REST OF DAY CHC IN THE SRN ZONES.
ALSO TWEAKED SHORE WNDS A BIT THIS AFTN.

KRAUS

---------------------------

PREVIOUSLY...

A FEW SHRWS HV POPPED OVR NIGHT IN A WK S/W MOVING THRU. SHOULD MISS
AREA BUT HV PUT IN SLIGHT CHC NORTHERN TIER ZONES. BETTER CHCS
LATTER THIS AFTERNOON AND EVENING AS MAIN S/W MOVES EAST WITH ITS
SFC FRNTL BOUNDARY. SYSTEM WILL CLEAR AREA EARLY SUN AND FAIR WX FOR
A FEW DAYS AFTER. HAVE REMOVED THE PRECIP FROM MID WEEK AS HI PRESS
REMAINS OVR AREA.

REAMINS QUIET ON THE MARINE.

FCSTID =   10
MPO   79  61  76  59 /  40  40  10  10
ABE   83  66  81  65 /  40  40  10  10
RDG   83  66  81  65 /  40  40  10  10
PHL   87  71  84  68 /  40  40  30  10
12N   82  63  77  62 /  40  40  10  10
SMQ   87  68  81  67 /  40  40  10  10
TTN   87  70  82  67 /  40  40  10  10
MIV   86  69  83  67 /  40  40  30  10
ACY   80  69  76  67 /  40  40  30  10
ILG   87  70  84  67 /  40  40  30  10
DOV   87  69  82  67 /  40  40  30  10
GED   87  70  82  68 /  40  40  30  10
ESN   85  69  82  67 /  40  40  30  10

.PHI...NONE.

ZEV
Hazardous weather outlook, Aug 16, 3:16 AM EST, 10 hours 49 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 10:40 AM EST, 3 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EDT SAT AUG 16 2003

...LOCALLY HEAVY DOWNPOURS THIS AFTERNOON AND EVENING...

A COLD FRONT LOCATED ACROSS THE EASTERN GREAT LAKES WILL APPROACH
THE ENTIRE REGION THIS EVENING. A WARM AND HUMID AIRMASS REMAINS IN
PLACE AHEAD OF THIS COLD FRONT. AS A RESULT...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THROUGH THE
AFTERNOON HOURS.

WITH AN ABUNDANCE OF MOISTURE IN THE ATMOSPHERE...ANY THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THIS COULD LEAD
TO LOCALIZED PONDING OF WATER ON ROADWAYS...ALONG WITH THE
POSSIBILITY OF FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

IF TRAVELING THIS AFTERNOON...BE PREPARED FOR LOWERING VISIBILITIES
WITH HEAVIER DOWNPOURS. ADJUST YOUR TRAVEL SPEED DOWNWARD WHEN
DRIVING THROUGH A HEAVY DOWNPOUR. NEVER DRIVE OR WALK ACROSS A ROAD
WHICH IS COVERED BY WATER AS IT COULD BE DEEPER THAN YOU THINK.

TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
UPDATES.

FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS).

GORSE
Special weather statement, Aug 16, 12:46 PM EST, 1 hour 19 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
146 PM EDT SAT AUG 16 2003

...SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT
LIGHTNING THIS AFTERNOON AND EVENING...

A WARM AND HUMID AIRMASS REMAINS IN PLACE AHEAD OF AN APPROACHING
COLD FRONT. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR ACROSS THE REGION THROUGH THE AFTERNOON HOURS.

ANY STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS AND SOME HAIL. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO
OCCUR WITH SOME OF THE THUNDERSTORMS. WITH AN ABUNDANCE OF MOISTURE
IN THE ATMOSPHERE...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED PONDING OF
WATER ON ROADWAYS...ALONG WITH THE POSSIBILITY OF FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

IF TRAVELING THIS AFTERNOON...BE PREPARED FOR LOWERING VISIBILITIES
WITH HEAVIER DOWNPOURS. ADJUST YOUR TRAVEL SPEED DOWNWARD WHEN
DRIVING THROUGH A HEAVY DOWNPOUR. NEVER DRIVE OR WALK ACROSS A ROAD
WHICH IS COVERED BY WATER AS IT COULD BE DEEPER THAN YOU THINK.
IF A THUNDERSTORM APPROACHES YOUR LOCATION...TAKE SHELTER
IMMEDIATELY AND WAIT FOR THE STORM TO SAFELY CLEAR THE AREA.

TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS).

GORSE
Local storm report, Aug 16, 1:20 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    PORT DEPOSIT              MD   WIND DAMAGE
08/16/03   CECIL                          TREES DOWN.

IOVINO

The radar

The Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
August 16, 2:05 PM EST to 6:00 PM EST
Where
Monroe County, Gilbert
Reported by
TRAINED SPOTTER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337206.